Mississippi, 2018

Damaging Winds in Mississippi, July 6, 2018

July 6, 2018 · NWS MEG · 4 events in 3 counties and zones

A weak cold front generated a few severe thunderstorms in an unstable airmass over portions of north Mississippi during the mid afternoon hours of July 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$68,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A weak cold front generated a few severe thunderstorms in an unstable airmass over portions of north Mississippi during the mid afternoon hours of July 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 6, 11:24 AM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 6, 11:24 AM CST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1224 PM CDT Fri Jul 6 2018

.UPDATE...
See the 18z aviation discussion.

&&

.PREV DISCUSSION... /issued 341 AM CDT Fri Jul 6 2018/

DISCUSSION...

A couple of weak thunderstorms are moving to the East near the
Tennessee/Mississippi County line. Otherwise the radar is echo
free. Temperatures across the Midsouth are in the low to middle
70s under partly cloudy skies with decreasing cloud coverage.
Morning lows will likely remain in the low to middle 70s.

The main highlight of this forecast update in the arrival of a
cold front. The front will slowly move across the Midsouth today,
and is actually expected to push all the way to the Gulf Coast
over the next 48 hours or so allowing a cooler and less humid
airmass to infiltrate the Midsouth. Highs today will likely still
be in the low 90's, but lower dew points will keep heat indices
below Heat Advisory criteria...in the upper 90s to low 100's.
Showers and thunderstorms along with extensive cloud cover may
result in even cooler temperatures.

Over the next several says a broad ridge will gradually shift
from centered over the Plains to along the East coast of the
Nation. Beginning Saturday, through next week, it looks like we
will remain in a cooler and wetter pattern featuring high
temperatures near to slightly below normal. Organized severe
weather does not look likely, but this time of year any
thunderstorm is capable of producing locally heavy rainfall,
frequent lightning and even damaging wind.

30

&&

.AVIATION...
/18z TAFs/

Afternoon showers and thunderstorms are likely at each terminal
this afternoon, possibly excluding KJBR. Expect gusty winds and
reduced visibility with this convection. Thunderstorms will
continue into the evening hours but should wane in coverage after
sunset, although scattered showers are expected through late
evening. MVFR ceilings are expected to develop overnight and
persist into Saturday morning. Winds will be from the north area
wide by this evening and should remain 6-10 kts for most sites.
Expect north to northeast winds on Saturday at 8-12 kts.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Jul 6, 1:40 PM CST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
240 PM CDT Fri Jul 6 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-072145-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
240 PM CDT Fri Jul 6 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Severe storms moving through the Mid-South this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 6, 1:11 PM CST, 1 hour before
Special Weather Statement
National Weather Service Memphis TN
211 PM CDT FRI JUL 6 2018

ARZ035-061945-
Cross AR-
211 PM CDT FRI JUL 6 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 245 PM CDT
FOR...

Cross County in eastern Arkansas...

At 211 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Cherry Valley, or
11 miles south of Harrisburg, moving south at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Cross County should monitor this storm closely.

LAT...LON 3545 9086 3545 9065 3539 9050 3515 9050
      3515 9099
TIME...MOT...LOC 1911Z 012DEG 28KT 3540 9077

JOHNSON
Special weather statement, Jul 6, 1:22 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Memphis TN
222 PM CDT FRI JUL 6 2018

MSZ003>006-009-061945-
Tishomingo MS-Tippah MS-Benton MS-Alcorn MS-Prentiss MS-
222 PM CDT FRI JUL 6 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 245 PM CDT
FOR...

Tishomingo County in northeastern Mississippi...
Tippah County in northeastern Mississippi...
Benton County in northeastern Mississippi...
Alcorn County in northeastern Mississippi...
Prentiss County in northeastern Mississippi...

At 222 PM CDT...strong thunderstorms were producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from Snow Lake Shores to near Theo to near Cherokee. Movement was
south at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Tishomingo...Tippah...Benton...Alcorn and Prentiss Counties
should monitor this storm closely.

LAT...LON 3453 8815 3461 8875 3461 8929 3499 8930
      3500 8867 3483 8811
TIME...MOT...LOC 1922Z 356DEG 23KT 3484 8925 3490 8876 3473 8804

JOHNSON
Special weather statement, Jul 6, 1:30 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Memphis TN
230 PM CDT FRI JUL 6 2018

TNZ053-091-092-062000-
Chester TN-McNairy TN-Hardin TN-
230 PM CDT FRI JUL 6 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 300 PM CDT
FOR...

Central Chester County in southwestern Tennessee...
McNairy County in southwestern Tennessee...
Northwestern Hardin County in southwestern Tennessee...

At 228 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 7 miles northeast of
Selmer, moving southeast at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central Chester...McNairy and northwestern Hardin Counties
should monitor this storm closely.

LAT...LON 3505 8876 3539 8872 3548 8838 3544 8836
      3542 8836 3542 8834 3514 8818
TIME...MOT...LOC 1928Z 331DEG 10KT 3527 8853

JOHNSON
Special weather statement, Jul 6, 1:48 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
248 PM CDT FRI JUL 6 2018

MSZ002>004-014-062030-
Tippah MS-Marshall MS-Union MS-Benton MS-
248 PM CDT FRI JUL 6 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 330 PM CDT
FOR...

Southern Tippah County in northeastern Mississippi...
Southeastern Marshall County in northwestern Mississippi...
Union County in northeastern Mississippi...
Southern Benton County in northeastern Mississippi...

At 248 PM CDT...strong thunderstorms were producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from near Jumpertown to Blue Mountain to near Snow Lake Shores.
Movement was south at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southern Tippah...southeastern Marshall...Union and
southern Benton Counties should monitor this storm closely.

LAT...LON 3460 8874 3450 8874 3450 8879 3445 8879
      3443 8907 3449 8925 3450 8925 3451 8929
      3452 8929 3452 8934 3456 8945 3485 8935
      3477 8894 3475 8872 3460 8872
TIME...MOT...LOC 1948Z 011DEG 21KT 3470 8872 3468 8901 3476 8926

JOHNSON
Special weather statement, Jul 6, 1:51 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
251 PM CDT FRI JUL 6 2018

MSZ006-009-016-017-062030-
Itawamba MS-Tishomingo MS-Lee MS-Prentiss MS-
251 PM CDT FRI JUL 6 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 330 PM CDT
FOR...

Northern Itawamba County in northeastern Mississippi...
Southern Tishomingo County in northeastern Mississippi...
Northern Lee County in northeastern Mississippi...
Prentiss County in northeastern Mississippi...

At 251 PM CDT...strong thunderstorms were producing ${allThreat}along
a line extending from near Jumpertown to near Tishomingo State Park.
Movement was south at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Itawamba...southern Tishomingo...northern Lee and
Prentiss Counties should monitor this storm closely.

LAT...LON 3425 8818 3444 8879 3450 8879 3450 8874
      3460 8874 3460 8872 3472 8872 3471 8812
TIME...MOT...LOC 1951Z 359DEG 26KT 3466 8870 3456 8814

JOHNSON
Special weather statement, Jul 6, 1:55 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
255 PM CDT FRI JUL 6 2018

MSZ001-007-062015-
Tunica MS-DeSoto MS-
255 PM CDT FRI JUL 6 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 PM CDT
FOR...

Northeastern Tunica County in northwestern Mississippi...
Central DeSoto County in northwestern Mississippi...

At 254 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Hernando, moving
south at 30 mph.

Dangerous cloud to ground lightning is also possible with this
thunderstorm.

People in northeastern Tunica and central DeSoto Counties should
monitor this storm closely.

LAT...LON 3477 9030 3496 9022 3496 8988 3477 8984
TIME...MOT...LOC 1954Z 359DEG 25KT 3487 9006

JOHNSON

The radar

The Columbus AFB radar (KGWX), 76 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
July 6, 2:11 PM CST to 2:16 PM CST
Where
Union County, 1.15 mi SSE of Ellistown to 0.8 mi NNE of Blue Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.435, -88.842

Tree down on Highway 9.

Thunderstorm Wind, Lee

When
July 6, 2:30 PM CST to 2:35 PM CST
Where
Lee County, 2.16 mi N of Tupelo to 1.79 mi NW of Verona
Measured
50 kt (58 mph) estimated gust
Property damage
$60,000
Reported by
Law Enforcement
Coordinates
34.301, -88.713

Trees and power lines down. Trees also on vehicles.

Thunderstorm Wind, Monroe

When
July 6, 2:39 PM CST to 2:45 PM CST
Where
Monroe County, 0.93 mi NE of Smithville to 0.65 mi S of Smithville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
34.080, -88.389

Several trees down in Smithville. One very large old oak tree uprooted.

Thunderstorm Wind, Monroe

When
July 6, 3:15 PM CST to 3:20 PM CST
Where
Monroe County, 1.17 mi NE of Aberdeen to Aberdeen
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
33.833, -88.537

Trees down in Aberdeen.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2018Every state in 2018This day in weather historyWarnings in Mississippi, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773280, 773281, 773282, 773283.